Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

July 18, 2017Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2017, 4:25 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 4:25 PM PDT (23:25 UTC)
Expired
Jul 18, 2017, 5:15 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS55 KVEF 182325
SVRVEF
AZC015-NVC003-190015-
/O.NEW.KVEF.SV.W.0015.170718T2325Z-170719T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
425 PM PDT TUE JUL 18 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 515 PM PDT/515 PM MST/

* At 423 PM PDT/423 PM MST/, a severe thunderstorm was located near
  Boulder City, moving north at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, The Motor
  Speedway, East Las Vegas, Boulder Beach, Railroad Pass, Boulder
  Beach Campground, Las Vegas Bay Campground, Callville Bay, Hoover
  Dam, Callville Bay Campground, Willow Beach, Sunrise Mtn and
  Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3571 11467 3574 11500 3627 11503 3624 11442
TIME...MOT...LOC 2323Z 187DEG 21KT 3593 11483 

HAIL...<.75IN
WIND...70MPH
 
$$

Czyzyk
4 follow-up statements
167 
WWUS55 KVEF 182339
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
439 PM PDT TUE JUL 18 2017

AZC015-NVC003-190015-
/O.CON.KVEF.SV.W.0015.000000T0000Z-170719T0015Z/
Mohave AZ-Clark NV-
439 PM PDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
PDT/515 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 437 PM PDT/437 PM MST/, a severe thunderstorm was located over 
Boulder Beach Campground, or near Boulder City, moving north at 20 
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, The Motor
Speedway, East Las Vegas, Boulder Beach, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam,
Callville Bay Campground, Willow Beach, Sunrise Mtn and Frenchman
Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead in the Boulder Basin, get away from the 
water and move indoors or inside a vehicle. remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3571 11467 3574 11500 3627 11503 3624 11442
TIME...MOT...LOC 2337Z 187DEG 21KT 3601 11482 

HAIL...1.00IN
WIND...70MPH
 
$$

Czyzyk
627 
WWUS55 KVEF 182351
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
451 PM PDT TUE JUL 18 2017

AZC015-NVC003-190015-
/O.CON.KVEF.SV.W.0015.000000T0000Z-170719T0015Z/
Mohave AZ-Clark NV-
451 PM PDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
PDT/515 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 450 PM PDT/450 PM MST/, a severe thunderstorm was located near
Boulder Beach, or near Las Vegas Bay, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, East Las 
Vegas, Boulder Beach, Railroad Pass, Boulder Beach Campground, Las 
Vegas Bay Campground, Callville Bay, Hoover Dam, Callville Bay 
Campground, Willow Beach, Sunrise Mtn and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead in the vicinity of Boulder Basin, get away 
from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3571 11467 3574 11500 3627 11503 3624 11442
TIME...MOT...LOC 2350Z 204DEG 19KT 3608 11476 

HAIL...<.75IN
WIND...60MPH
 
$$

Czyzyk
051 
WWUS55 KVEF 190003
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
503 PM PDT TUE JUL 18 2017

AZC015-NVC003-190015-
/O.CON.KVEF.SV.W.0015.000000T0000Z-170719T0015Z/
Mohave AZ-Clark NV-
503 PM PDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
PDT/515 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 502 PM PDT/502 PM MST/, a severe thunderstorm was located 9 miles
northeast of Callville Bay Campground, or 16 miles east of Las Vegas
Bay, in the narrows on Lake Mead, moving northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, The Motor
Speedway, East Las Vegas, Boulder Beach, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam,
Callville Bay Campground, Willow Beach, Sunrise Mtn and Frenchman
Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead in the narrows, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3571 11467 3574 11500 3627 11503 3624 11442
TIME...MOT...LOC 0002Z 202DEG 21KT 3620 11458 

HAIL...<.75IN
WIND...60MPH
 
$$

Czyzyk
214 
WWUS55 KVEF 190016
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
516 PM PDT TUE JUL 18 2017

AZC015-NVC003-190025-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-170719T0015Z/
Mohave AZ-Clark NV-
516 PM PDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved east and out of the 
area. Therefore the warning has been allowed to expire for Boulder 
City and eastern Las Vegas, but a new Severe Thunderstorm has been 
issued for Lake Mead including the Narrows and the Overton Arm.

LAT...LON 3571 11467 3574 11500 3627 11503 3624 11442
TIME...MOT...LOC 0015Z 187DEG 21KT 3626 11457 

$$

Czyzyk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:28 PM PDT, 57 minutes earlier.

Area forecast discussion, Jul 18, 3:28 PM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
328 PM PDT Tue Jul 18 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through this
evening. Drier conditions are expected across most of Inyo county
where temperatures will remain hot and skies mostly sunny. Some
drying is expected beginning Thursday but there will still be
thunderstorm chances through the weekend mainly over Mohave County
and eastern portions of Lincoln, Clark and San Bernardino Counties.
&&

.DISCUSSION...Things fired back up over Mohave County after a bit of
a lull in the action and some of that activity looks like it could
be producing heavy rain. The rest of the area has been slow to get
going after the air mass got worked over early this morning. Models
still indicate decent cape and precipitable water is 1.5 to 2.1
inches and if clouds can thin some more and temperatures manage to
pop up, there could still be a threat of thunderstorms with heavy
rain over Clark and eastern San Bernardino County.  So, I left the
Flash Flood Watch going through 8 pm. There is still a possibility
of early cancellation however. By Thursday, it looks like we lose
the influence of the circulations which were moving through the area
today. However, the air mass remains pretty moist and somewhat
unstable over southeast Nevada, northwest Arizona and eastern San
Bernardino Counties through the remainder of the week, leading to a
chance of mainly afternoon and early evening thunderstorms. Inyo,
Nye, Esmeralda and western San Bernardino County will remain dry and
stable. Not much confidence in the pattern evolution late this
weekend through early next week. For now I kept thunderstorm chances
mainly over Mohave County Sunday and Monday with a little westward
expansion Tuesday but confidence is low. Temperatures are forecast
to remain fairly close to normal from Thursday through Tuesday.
&&

.AVIATION...For McCarran...There is still a slim chance of
thunderstorms developing again for the late afternoon and early
evening in or near the Las Vegas Valley. Confidence is pretty low
however. Winds mainly look to be south to southeast under 10 knots
through early this evening. Winds late this evening through tonight
should be south/southwest under 10 knots. We may see a brief period
of light east to southeast Thursday morning but overall it looks
like winds will be south around 10 knots much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of erratic thunderstorm wind gusts, winds will
mainly be southerly 5-15 kts with gusts 20-25 kts through Thursday.
However, there could be several hours of light and variable winds
tonight. &&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 12:00 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     1 N ENTERPRISE          36.03N 115.24W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED NEAR S RAINBOW AND W
            WIGWAM AVE. PICTURE SENT IN VIA SOCIAL
            MEDIA.

&&

CK
Local storm report, Jul 18, 2:42 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             17 S PEACH SPRINGS      35.29N 113.37W
07/18/2017  E1.00 INCH       MOHAVE             AZ   CO-OP OBSERVER

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:01 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 18, 3:29 AM PDTFlash Flood WatchVEFClark41 hr
Jul 17, 5:02 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 17, 6:57 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:02 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:19 PM PDTSevere Thunderstorm WarningVEFMohave56 min
Jul 17, 8:05 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 8:09 PM PDTSevere Thunderstorm WarningVEFMohave35 min
Jul 18, 1:59 PM PDTFlash Flood WarningVEFMohave5 hr
Jul 18, 2:18 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 18, 2:57 PM PDTFlash Flood WarningVEFMohave5 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.